Hail, Kent
- When
- May 12, 7:58 PM EST
- Where
- Kent County, 0.87 mi SE of Frederica
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -75.460
A report of quarter sized hail. Time approximated by radar.
Severe thunderstorms moved across portions of Delaware with hail, wind damage, and flooding reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms moved across portions of Delaware with hail, wind damage, and flooding reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 7:47 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 847 PM EDT Sat May 12 2018 .SYNOPSIS... A warm front was located near the Mason-Dixon line this afternoon. A wave of low pressure over southwestern Pennsylvania will track along the front, passing through the Delmarva region this evening. The front is then expected to advance southward once the low moves offshore late tonight before stalling nearby to our south Sunday. The boundary looks to return northward Monday and then stalls once again over the region for much of the upcoming week. This front may eventually lift north of the area Friday into early next weekend as a cold front approaches from the northwest. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 845 PM Update...Line of strong to severe storms currently moving across portions of the northern Delmarva into southern NJ. Behind this line over PA, some showers around but the atmosphere has stabilized so we have cancelled the Tornado Watch for all PA zones. While the Tornado Watch remains in effect for southern NJ zones and our Delmarva Counties, biggest threat at this point looks to be damaging winds, large hail, with storms in addition to the potential for flooding from heavy rain. Severe weather threat will diminish from north to south with the passage of the line through the late evening. Previous Discussion...A frontal boundary remains across southern portions of Delaware and eastern shore of Maryland, then extends west- northwest ward across the Virginia/Maryland/West Virginia borders, and across southwestern Pennsylvania and farther west. The portion across the Delmarva may continue to lift northward slightly northward and may reach into southern New Jersey this afternoon into this evening as an area of low pressure moves eastward along this boundary. Skies have cleared/scattered out for portions of the area north of the frontal boundary across southern New Jersey, southeast Pennsylvania, Delaware and Maryland. This will continue to allow for temperatures to warm for the remainder of the afternoon, especially areas south of the front. A short wave/vorticity impulse moving across the Mid-West early this afternoon will move into our area later this afternoon and this evening as the surface low tracks eastward. Showers and thunderstorms have begun to develop well to our west this afternoon and are expected to increase in coverage as they spread eastward. As the storms progress eastward, they will remain in an unstable airmass, and with bulk shear of 35-45 knots, and low-mid level flow of 50 knots, we expect the potential for some storms to become severe across the area, with the main threat damaging winds. Storms will begin more isolated in nature this afternoon, especially west of the area, but will likely develop into a line as they move eastward. There could be a chance for some small hail across the area, but with weak mid-level lapse rates, and fairly high wet-bulb zero and freezing level heights, not sure we'll get large hail. The timing still looks like it will be mostly in the 6 pm - 10 pm time period, although some thunderstorms may continue along the coast even through midnight. Once the thunderstorms move offshore as the short wave/vorticity impulse passes to the east, the more consistent/havre showers should come to an end. There could be some lingering showers, or patchy fog/drizzle during the overnight, but overall a few hours of dry weather is likely to occur after midnight as the front sags to our south. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... The cold front stall out to our south during the day Sunday, but there will remain a chance of showers through the day as a couple of short wave/vorticity impulses move across the area. One short wave moves through in the morning, followed by a second later in the afternoon. So we may end up having two rounds of showers on Sunday. There is not much instability forecast, except across portions of Delaware and Maryland, so we only kept thunderstorms in the forecast there. Otherwise, a cool and cloudy day will likely be in store for much of the day Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A very unsettle weather pattern looks to persist through the upcoming week with seemingly endless chances for rain and possibly a few episodes of heavy rainfall/flooding. The primary cause of this active weather pattern is the same W-E oriented frontal boundary over our area now looks to remain quasi-stationary and thus continue to be in close proximity the region through the week. Additionally, the northern Mid-Atlantic states will be situated on the southern periphery of a belt of strong westerly steering flow, providing a channel for a series of fast-moving shortwave troughs to track through the region. Each disturbance interacting with the nearby front will yield an additional round of more organized/widespread precip. Timing each of these countless disturbances in such an active pattern would be very tricky (if not impossible). Furthermore, differences among the models with regards to timing of each disturbance as well as the position/movement of the frontal boundary relative to the forecast area contributes to a low confidence forecast and hinders our ability to provide increasingly meaningful details. With that said, there is some signal that precipitation early in the week (Monday and Tuesday) will not be nearly as widespread (though we're not comfortable with calling it a dry day) as what's expected later in the week (Wednesday-Saturday). This is because a weak cutoff low embedded within the ridge over the Southeast U.S. is forecast to drift northward around the western side of a downstream building ridge over the western Atlantic late in the week. Rainfall rates will be dependent on what side of the boundary we will be situated with thunderstorms and much heavier rainfall rates (albeit more localized/isolated) possible in the warm sector south of the front. The risk for thunderstorms is greatest across southern zones (Delmarva/far S NJ) Monday-Tuesday before the boundary likely drifts just our south. Thunder was also added to these same southern zones for Friday afternoon with the potential for the front to return back northward. A separate boundary, a cold front to our northwest, may move into the region next weekend. Once the pre-frontal warm sector becomes established overhead, chances for thunderstorms and heavy rainfall should increase across the entire area. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...As of 845 PM, heavier showers/storms will soon be clearing TAF sites near the I-95 corridor while still affecting or soon to affect sites farther south/east (KMIV/KACY) with IFR visbys likely as they move through in addition to variable winds which could produce some strong gusts. Storms should exit by around midnight. Once this area of showers and thunderstorms move offshore, conditions are expected to lower to MVFR, then IFR. Once they become IFR, they will remain low through the remainder of the night. Sunday...IFR conditions are expected to remain across the area through the day on Sunday as a frontal boundary will remain to our south. There will be a couple of round of showers possible through the day Sunday, but we are not expecting thunderstorms at this time as there is not much in the way of instability expected. Outlook... Sunday night...Low-end MVFR to IFR restrictions in low clouds and showers. Forecast confidence: moderate Monday and Tuesday...Improving to MVFR in the morning on Monday and then to predominately VFR Monday afternoon. However, more localized/ brief restrictions possible in showers and storms primarily during the afternoon/evening hours both Monday and Tuesday. Forecast confidence: moderate Wednesday and Thursday...Increasing chances for rain and sub-VFR conditions with both potentially becoming rather widespread is coverage. Forecast confidence: low && .MARINE... A warm front may lift across the southern half of the coastal waters this afternoon into this evening, before shifting back southward as a cold front overnight. The front will remain to our south through the day on Sunday. Conditions will remain below advisory levels tonight through Sunday. There is a chance of showers and thunderstorms this evening across the waters, especially the waters adjacent to southern New Jersey and Delaware, including Delaware Bay. Strong gusty winds and locally higher waves, along with periods of heavy rain and small hail will be possible with some thunderstorms. Outlook... Sunday night through Thursday...Winds and seas below SCA criteria. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Klein Near Term...Fitzsimmons/Robertson Short Term...Robertson Long Term...Klein Aviation...Klein/Robertson Marine...Klein/Robertson
Hazardous Weather Outlook National Weather Service Mount Holly NJ 837 PM EDT Sat May 12 2018 NJZ001-007>010-012>015-PAZ054-055-060>062-070-071-101>106-140045- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 837 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The threat for severe thunderstorms and tornadoes has diminished at this point as storms have moved off to the south and east. However additional showers with a few embedded storms will be possible through this evening and could cause local urban and small stream flooding, especially for areas that have already received heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be several rounds of showers and thunderstorms from Sunday through Friday. Heavy rainfall totals may occur by the end of the week, with the threat of at least localized flooding increasing with time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-140045- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 837 PM EDT Sat May 12 2018 ...TORNADO WATCH 85 IN EFFECT UNTIL 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms are moving across the area this evening. These storms will have the potential to produce damaging winds, large hail, and heavy rainfall which could lead to isolated flash flooding and more widespread urban and poor drainage flooding. An isolated tornado is also possible, especially near the Mason-Dixon line. The threat of severe storms should diminish through the late evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be several rounds of showers and thunderstorms from Sunday through Friday. Heavy rainfall totals may occur by the end of the week, with the threat of at least localized flooding increasing with time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-451>455-140045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 837 PM EDT Sat May 12 2018 ...TORNADO WATCH 85 IN EFFECT UNTIL 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Thunderstorms are expected to move across the waters this evening. Some of these storms may produce strong winds, frequent cloud-to- ground lightning and locally higher seas, which may pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450-140045- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- 837 PM EDT Sat May 12 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Thunderstorms are expected to develop late this afternoon and move across the waters this evening. Some of these storms may produce strong winds, frequent cloud-to-ground lightning and locally higher seas, which may pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
743 PM EDT SAT MAY 12 2018
DEZ001-MDZ008-NJZ016-021-130015-
New Castle-Cecil-Salem-Cumberland-
743 PM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
SOUTHEASTERN CECIL...WEST CENTRAL CUMBERLAND AND SOUTHWESTERN SALEM
COUNTIES...
At 743 PM EDT, a strong thunderstorm was located over Cayots, or 8
miles west of Middletown, moving east at 45 mph.
Winds up to 45 mph and dime size hail are possible with this storm.
Locations impacted include...
Middletown, Elkton, North East, Charlestown, Warwick, Mount Pleasant,
Bohemias Mills, Hancocks Bridge, Newport Meadows, Port Penn,
Brantwood, Hope Creek, Cayots, Hollywood Beach, Glasgow, Chesapeake
City and Odessa.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3949 7600 3952 7598 3953 7600 3964 7594
3956 7572 3952 7557 3951 7557 3952 7533
3939 7530 3940 7544 3940 7554 3943 7600
TIME...MOT...LOC 2343Z 258DEG 40KT 3947 7588
JRKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL NEWARK 39.68N 75.76W
05/12/2018 M0.75 INCH NEW CASTLE DE TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED IN NEWARK.
&&
EVENT NUMBER PHI1800687
VJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
819 PM EDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WEST GROVE 39.82N 75.83W
05/12/2018 M1.00 INCH CHESTER PA SOCIAL MEDIA
PHOTO OF QUARTER SIZED HAIL IN WEST GROVE. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1800688
CMSSpecial Weather Statement
National Weather Service Mount Holly NJ
826 PM EDT SAT MAY 12 2018
NJZ017>027-130115-
Coastal Atlantic-Northwestern Burlington-Cumberland-Camden-Coastal
Ocean-Ocean-Atlantic-Atlantic Coastal Cape May-Cape May-Southeastern
Burlington-Gloucester-
826 PM EDT SAT MAY 12 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...
CUMBERLAND...SOUTHEASTERN OCEAN...SOUTHEASTERN CAMDEN...SOUTHEASTERN
GLOUCESTER...CAPE MAY AND SOUTHEASTERN BURLINGTON COUNTIES...
At 825 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tabernacle to near Mizpah to near
Fortesque. Movement was southeast at 45 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Vineland, Atlantic City, Millville, Ocean City, Cape May, Cumberland,
Barnegat, Pleasantville, Hammonton, Somers Point, Ventnor City,
Brigantine, Northfield, Absecon, Tabernacle, Shamong, Margate City,
Buena, Egg Harbor City and North Wildwood.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 100 AM EDT for southern New
Jersey.
LAT...LON 3951 7428 3955 7426 3950 7429 3954 7440
3956 7441 3939 7438 3930 7454 3933 7468
3929 7455 3894 7486 3893 7497 3917 7490
3918 7515 3931 7531 3956 7495 3994 7464
3975 7411
TIME...MOT...LOC 0025Z 301DEG 43KT 3985 7462 3952 7486 3926 7522PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL CHESTERTOWN 39.22N 76.07W
05/12/2018 M1.75 INCH KENT MD TRAINED SPOTTER
&&
EVENT NUMBER PHI1800689
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
838 PM EDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND DMG 1 SE CENTREVILLE 39.03N 76.05W
05/12/2018 QUEEN ANNE'S MD TRAINED SPOTTER
NUMEROUS BRANCHES AND GUTTERS DOWN FROM SEVERAL HOUSES.
&&
EVENT NUMBER PHI1800690
DAVISThe Dover AFB radar (KDOX), 21 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 hail, 1 flood. Local standard time, as filed.
A report of quarter sized hail. Time approximated by radar.
The left lane of Delaware Route 1 Southbound was closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2018Every state in 2018This day in weather historyWarnings in Delaware, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746628, 746641.